Alert archive / California / Special Weather Statements in 2018

Special Weather Statement, NWS Eureka, CA

July 15, 2018Siskiyou County, California

NWS Eureka, CA issued this special weather statement at Jul 15, 2018, 2:43 PM PDT for Siskiyou County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 2:43 PM PDT (21:43 UTC)
Expired
Jul 15, 2018, 3:15 PM PDT
In force
32 min
Issued by
NWS Eureka, CA

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 89 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2663 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS86 KEKA 152143
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
243 PM PDT SUN JUL 15 2018
 
CAZ107-152215-
Northern Trinity CA-
243 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
315 PM PDT...

At 242 PM PDT, Doppler radar was tracking a strong thunderstorm near
Callahan, or 24 miles west of Mount Shasta, moving northeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Trinity County.

LAT...LON 4129 12251 4121 12252 4114 12284 4120 12288
      4120 12280 4123 12277 4125 12273 4128 12271
      4129 12265 4133 12264 4133 12259 4136 12258
      4137 12256 4134 12253 4134 12251 4132 12248
TIME...MOT...LOC 2142Z 235DEG 10KT 4123 12277 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 5:03 AM PDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 15, 5:03 AM PDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
503 AM PDT Sun Jul 15 2018

.SYNOPSIS...Scattered thunderstorms will develop over portions of
Trinity County this afternoon, while otherwise hot and dry weather
will be the rule for the next week across northwest California.
The exception will be at the coast, where cooler temperatures will
accompany nighttime and morning clouds and fog.

&&

.DISCUSSION...The forecast remains on track with only minor
changes made. Persistent hot weather through the upcoming week,
along with thunderstorms and fire weather this afternoon remain
our focus. An upper-level trough is tracking eastward toward
northern California and Oregon this morning. Some forcing
preceding it has begun to interact with monsoonal moisture over
northeastern California to generate early morning thunderstorm
activity to our east. Impulses ahead of the main upper-level
trough will track east-northeastward across our area this
afternoon, with enough instability and mid- level moisture to
allow a few thunderstorms to develop around Trinity County this
afternoon, before tracking northeastward into Shasta and Siskiyou
counties. Note the fire weather section below. The main upper-
level trough will pass by late tonight into early Monday morning,
which will need to be watched, as mid-level lapse rates will
remain quite steep. No model indicates any shower or thunderstorm
activity in our area overnight though, as drier air flows in from
the west-southwest.

Aside from these afternoon storms, dry weather is expected across
our region through the upcoming week, with a strong ridge of
upper-level high pressure in control across much of the western
United States. This will be the main driver behind our hot and dry
weather, which will continue for inland northwest California.
Temperatures this afternoon will be several degrees 'cooler' than
Saturday, but still approach 100 degrees in some cases. Meanwhile
Monday will likely see readings begin to rise, with a Heat
Advisory hoisted for that period. Tuesday and Wednesday are
projected to see the hottest temperatures, with model guidance
indicating values as high as 105 to 110 across the hottest valleys
of Trinity County. Will maintain the Excessive Heat Watch for that
period. Coastal areas will remain cool, under the influence of
marine air. As the interior heats up, and offshore high pressure
remains, northerly winds over the coastal waters will start to
pick up, but remain largely offshore. Expect a shallow marine
layer under the subsidence inversion, with clouds not extending
too far inland, and retreating from coastal areas most afternoons
through the week ahead. If anything, the trend may be toward clear
skies persisting along portions of the coast south of Cape
Mendocino and around Pt St George this week. /AAD

&&

.MARINE...Moderate northerlies offshore with light southerly winds
near the coast will continue today, resulting in somewhat elevated
seas between 5 and 7 feet and 8 to 10 seconds. Beginning early
Monday, north winds will start a gradual increasing trend that will
continue through the remainder of the week. Winds will begin this
period at around 15 to 20 kt on Monday, and increase at a rate of
around 3 to 5 kt per day until Thursday, when speeds will likely
peak at around 25 to 35 kt and maintain through early Saturday. As a
result, seas will steadily increase in both height and steepness,
with the largest and most hazardous waves occurring between Thursday
and Saturday. /BRC

&&

.AVIATION...LIFR stratus and fog to 1/4 mile visibility continues
to plague coastal terminals early this morning, including CEC and
ACV. This will continue through mid morning, and should clear at the
terminals late in the morning through the mid afternoon. While land
areas are expected to clear to prevailing VFR, shallow marine clouds
will likely linger very near the beach across the water, and may
periodically impact both CEC and ACV at times throughout the day.

In addition, some scattered convective clouds are beginning to
develop in the vicinity of CEC early this morning, and there is a
very low but not-zero chance of a stray shower or thunderstorm
developing by mid morning. More thunderstorms are expected farther
inland later this afternoon but are not expected to impact either
coastal terminal.

LIFR clouds and fog will likely move back inland quickly in the
early evening, and possibly as early as later afternoon. VFR
conditions will continue at UKI. /BRC

&&

.FIRE WEATHER...A Red Flag Warning remains in effect for this
afternoon into the early evening for Trinity County/Fire Weather
Zone 283 due to expected thunderstorm activity and the high fire
potential with any starts due to lightning. A few storms will
likely develop over Trinity county around 2 pm or so, and track
northeastward out of the area by early evening. The thunderstorm
threat will diminish as drier and more stable air arrives for the
week ahead, while hot and dry weather continues. Temperatures of
100 to 110 and afternoon RH in the teens can be expected for much
of the interior Monday through Wednesday. Winds will remain
generally light and heavily terrain influenced, with onshore flow
in the afternoons and offshore flow at night. /AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
     evening for CAZ283.

     Heat Advisory from 11 AM Monday to 9 AM PDT Tuesday for CAZ102-
     105-107-108.

     Excessive Heat Watch from Tuesday morning through Wednesday
     evening for CAZ102-105-107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 15, 5:38 AM PDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
538 AM PDT Sun Jul 15 2018

CAZ105-107-108-161245-
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
538 AM PDT Sun Jul 15 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM MONDAY TO 9 AM PDT TUESDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect.

Scattered thunderstorms across Trinity County this afternoon will
be capable of starting fires, with vegetation at critically dry
levels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Heat Advisory is in effect for Monday

A Excessive Heat Watch is in effect Tuesday through Wednesday.

A moderate to high heat risk will exist for those sensitive to heat-
related illness Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-106-109>113-161245-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
538 AM PDT Sun Jul 15 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A moderate heat risk is expected Monday through Wednesday with
temperatures 100 to 105 across the hotter interior valleys during
the afternoon hours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-161245-
Del Norte Interior-
538 AM PDT Sun Jul 15 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM MONDAY TO 9 AM PDT TUESDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Heat Advisory is in effect for Monday

A Excessive Heat Watch is in effect Tuesday through Wednesday.

A moderate to high heat risk will exist for those sensitive to heat-
related illness Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Special weather statement, Jul 15, 2:43 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
243 PM PDT SUN JUL 15 2018

CAZ107-152215-
Northern Trinity CA-
243 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
315 PM PDT...

At 242 PM PDT, Doppler radar was tracking a strong thunderstorm near
Callahan, or 24 miles west of Mount Shasta, moving northeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Trinity County.

LAT...LON 4129 12251 4121 12252 4114 12284 4120 12288
      4120 12280 4123 12277 4125 12273 4128 12271
      4129 12265 4133 12264 4133 12259 4136 12258
      4137 12256 4134 12253 4134 12251 4132 12248
TIME...MOT...LOC 2142Z 235DEG 10KT 4123 12277

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:01 AM PDTHeat AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity5 days
Jul 15, 2:34 PM PDTSmall Craft AdvisoryEKA5 days
Jul 15, 3:04 PM PDTSpecial Weather StatementEKATrinity41 min
Jul 15, 3:07 PM PDTSpecial Weather StatementEKASiskiyou53 min
Jul 15, 3:59 PM PDTSpecial Weather StatementEKATrinity46 min
Jul 15, 4:31 PM PDTAreal Flood AdvisoryEKATrinity3 hr

Nearby

Special Weather Statements in California, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.